This paper discusses the management of patients with stone disease and HIV. The chronic nature of HIV infection is due in large part to the effectiveness of anti-retroviral therapies (ART). However, the role of protease inhibitors has been widely discussed in relation to stone disease and continues to offer a challenge. This paper is a discussion of the experience of the urology unit at Charing Cross Hospital with a discussion of the management strategies required and also more general discussion of the specific challenges associated with stone disease in the HIV positive patient. Indinavir was the first protease inhibitor used in HIV treatment, and up to 22% of these patients formed stones. The stones are radiolucent and notoriously poorly visible on CT. It is rarely used. Atanzanavir and darunavir, in contrast, are often used in first-line treatment. Of the 2500 patients undergoing ART, approximately 30% are receiving atazanavir. Over a five-year period (2008-2013) 15 HIV-infected patients presented with renal colic. Two of the 15 had pure atazanavir stones, one had a mixed atazanavir / calcium oxalate / calcium phosphate stone and the remainder had non-drug related stones. The authors state that non contrast CT is still the imaging of choice in the HIV positive patient. The majority of the stones were radio-opaque. Intravenous urography (IVU) demonstrates <8% of indinavir stones and is therefore not a useful alternative. CT urogram may be used to look for hydronephrosis but one of the authors’ patients had a normal CT urogram and multiple atazanvir stones on ureteroscopy. They suggest that ureteroscopy might be required if there is significant diagnostic doubt. There are several other mechanisms of stone formation in HIV-infected patients. In addition to protease inhibition, these patients have been shown to have a low urinary pH and hypocitraturia. There are also lymphoproliferative disorders associated with HIV-infected patients and they are therefore prone to hyperuricaemia. The recurrence risk following cessation of atazanovir is lower, and cessation of protease inhibitors is the norm. The risk may, however continue following cessation. Alteration of treatment is the realm of the HIV physician. The majority of HIV-related stones are unrelated to medication and are a result of changes to urine composition. The stones are more often radiolucent and the newer protease inhibitors are likely to increase this. This paper is a general review on the controversies and specific issues associated with stone disease in HIV-infected patients with an outline of the experience of the unit in the management. It also outlines the diagnostic uncertainties and potential solutions.